Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 3, NWS Jackson, KY

April 17, 2013Bell County, Harlan County, Leslie County, Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 17, 2013, 9:14 AM EDT for Bell County, Harlan County, Leslie County, Kentucky. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2013, 9:14 AM EDT (13:14 UTC)
Expired
Apr 17, 2013, 2:00 PM EDT
In force
5 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Bell County, KY, Harlan County, KY, Leslie County, KY

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 9:50 AM EDTFLOODHarlan, KYONE FEET OF FLOWING WATER OVER MAY STREET. A COUPLE OF MUD SLIDES AND A FLOODED BUSINESS ARE BEING REPORTED IN MIDDLE OF HARLAN AS WELL.
Apr 17, 9:50 AM EDTFLASH FLOODHarlan, KYONE FEET OF FLOWING WATER OVER MAY STREET. A COUPLE OF MUD SLIDES AND A FLOODED BUSINESS ARE BEING REPORTED IN MIDDLE OF HARLAN AS WELL.
Apr 17, 10:00 AM EDTFLOODStony Fork, KYWATER COVERED HIGHWAY 221 AND MADE IT IMPASSABLE FOR SEVERAL HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.2 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WGUS53 KJKL 171314
FFWJKL
KYC013-095-131-171800-
/O.NEW.KJKL.FF.W.0003.130417T1314Z-130417T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
914 AM EDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BELL COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHWESTERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
  WESTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 200 PM EDT

* AT 907 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATES INDICATE THAT BETWEEN ONE AND TWO     
  INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HARLAN...AGES...BARDO...BAXTER...BEVERLY...BLACKJOE...BLACKMONT...
  BLEDSOE...BOBS CREEK...BROOKSIDE...CHEVROLET...CLOVERTOWN...
  COBURN...COLDIRON...COXTON...CRANKS...CRUMMIES...DRAPER...
  DRESSEN...ELCOMB...FARMERS MILL...FIELD...FLAGLER...FRESH
  MEADOWS...GATUN...GOLDEN ASH...GRAYS KNOB...HARLAN GAS...HENSLEY
  STORE AND INCLINE.

ADDITIONAL MODERATE TO HEAVY RAINFALL CAN BE EXPECTED AS SHOWERS AND 
THUNDERSTORMS PUSH ACROSS THE AREA BETWEEN 9:30 AM AND NOON EDT. 
ADDITIONAL RAINFALL AMOUNTS ARE EXPECTED TO BE BETWEEN ONE AND TWO 
INCHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3684 8365 3688 8364 3691 8358 3693 8356
      3695 8359 3694 8351 3701 8351 3704 8353
      3702 8341 3679 8311 3678 8313 3675 8312
      3673 8314 3674 8319 3670 8332

$$

RAY
2 follow-up statements
341 
WGUS73 KJKL 171715
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
115 PM EDT WED APR 17 2013

KYC013-095-131-171800-
/O.CON.KJKL.FF.W.0003.000000T0000Z-130417T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LESLIE KY-BELL KY-HARLAN KY-
115 PM EDT WED APR 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN HARLAN...
NORTHEASTERN BELL AND SOUTHWESTERN LESLIE COUNTIES UNTIL 200 PM
EDT...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN WAS STILL FALLING ACROSS THE WARNED AREA. HOWEVER...SHOWERS AND 
THUNDERSTORMS WERE GRADUALLY TAPERING OFF ACROSS THE AREA. WHILE 
AVERAGE RAINFALL AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH 
THROUGH THE REMAINDER OF THE AFTERNOON...ANY ADDITIONAL RAIN WILL 
ADD TO EXCESSIVE RUNOFF OCCURRING ACROSS THE AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
HARLAN...AGES...BARDO...BAXTER...BEVERLY...BLACKJOE...BLACKMONT...
BLEDSOE...BOBS CREEK...BROOKSIDE...CHEVROLET...CLOVERTOWN...COBURN...
COLDIRON...COXTON...CRANKS...CRUMMIES...DRESSEN...ELCOMB...FARMERS
MILL...FIELD...FLAGLER...FRESH MEADOWS...GATUN...GOLDEN ASH...GRAYS
KNOB...HARLAN GAS...HENSLEY STORE...INCLINE AND KEITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3684 8365 3688 8364 3691 8358 3693 8356
      3695 8359 3694 8351 3701 8351 3704 8353
      3702 8341 3679 8311 3678 8313 3675 8312
      3673 8314 3674 8319 3670 8332

$$

RAY
263 
WGUS73 KJKL 171754
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT WED APR 17 2013

KYC013-095-131-171806-
/O.EXP.KJKL.FF.W.0003.000000T0000Z-130417T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LESLIE KY-BELL KY-HARLAN KY-
154 PM EDT WED APR 17 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN HARLAN...
NORTHEASTERN BELL AND SOUTHWESTERN LESLIE COUNTIES WILL BE ALLOWED TO
EXPIRE AT 200 PM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3684 8365 3688 8364 3691 8358 3693 8356
      3695 8359 3694 8351 3701 8351 3704 8353
      3702 8341 3679 8311 3678 8313 3675 8312
      3673 8314 3674 8319 3670 8332

$$

RAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:55 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 17, 6:55 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
655 AM EDT WED APR 17 2013

.UPDATE...
ISSUED AT 539 AM EDT WED APR 17 2013

STORMS CONTINUE TO FIRE ON A STALLED SURFACE BOUNDARY DRAPED FROM
NEAR LOUISVILLE SOUTHEASTWARD INTO EAST TENNESSEE...AND MOVE EAST
INTO OUR AREA. WILL INCREASE RAIN CHANCES TODAY ALONG AND EAST OF
I-75 BASED ON RECENT RADAR TRENDS. PRECIP COVERAGE WILL LIKELY
DECREASE FROM WEST TO EAST INTO THE AFTERNOON AS THE FRONT SHIFTS TO
THE NORTH AND EAST THROUGH TIME.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 310 AM EDT WED APR 17 2013

A SURFACE BOUNDARY IS DRAPED ACROSS THE AREA...ALTHOUGH OUTFLOWS
FROM EARLIER CONVECTION HAVE CERTAINLY MUDDLED THE SURFACE CHART.
WITH THE BOUNDARY IN THE AREA...PLENTY OF INSTABILITY AND NO CAP...
AT LEAST SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGHOUT THE DAY
TODAY. THE BOUNDARY WILL LIFT NORTH DURING THE AFTERNOON AND EVENING
AND LOW LEVEL WINDS WILL BACK AROUND TO THE SOUTH AND SOUTHEAST.
THIS WILL EFFECTIVELY END OUR PRECIP CHANCES BY EARLY EVENING. THE
REST OF THE PERIOD WILL BE DRY AS LOW PRESSURE ORGANIZES OVER THE
PLAINS AND THE RESULTING SOUTHEAST LOW LEVEL FLOW OFF THE SOUTHERN
APPALACHIANS DRIES OUT OUR AIRMASS. IN FACT...THURSDAY WILL BE QUITE
BREEZY WITH SOUTH WINDS GUSTING UP TO 30 MPH AT TIMES.

TEMPERATURES TODAY ARE FAIRLY LOW CONFIDENCE AS THEY WILL DEPEND A
LOT ON HOW WIDESPREAD THE THUNDERSTORM ACTIVITY ENDS UP BEING AND
HOW MUCH CLOUD COVER HANGS IN THROUGH THE DAY. INCREASING SOUTHERLY
FLOW WILL THEN INFLUENCE LOWS TONIGHT...WHICH WILL BE FORECAST TO
RANGE FROM THE MID 60S OVER THE LAKE CUMBERLAND REGION DOWN TO THE
MID 50S IN OUR SHELTERED EASTERN VALLEYS. THURSDAY LOOKS VERY WARM
WITH PLENTY OF SUNSHINE AND STRONG SOUTHERLY BREEZES. GFS MOS
GUIDANCE TAKES HTS AND CRW TO 88 DEGREES AND I COULD EASILY SEE
LOCATIONS IN THE BIG SANDY REACH THAT VALUE. MID 80S SHOULD SUFFICE
FOR THE REST OF THE AREA...NOT TOO FAR FROM RECORDS (88F AT BOTH JKL
AND LOZ).

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 310 AM EDT WED APR 17 2013

GOOD MODEL AGREEMENT ON PROGRESSIVE TROF MOVING EAST AT THE START OF
THE LONG TERM PORTION OF THE FORECAST. OPERATIONAL MODEL RUNS...
ENSEMBLES AND LATEST WPC GUIDANCE AGREE ON SURFACE COLD FRONT MOVING
ACROSS EASTERN KENTUCKY FRIDAY MORNING. WITH FRONTAL PASSAGE EARLY
IN THE DAY EXPECT INSTABILITY TO BE LIMITED. THIS IS SUPPORTED BY
LATEST MODEL GUIDANCE. AT THIS TIME THE SEVERE THREAT ON FRIDAY
LOOKS TO BE LIMITED. WITH THE FRONTAL PASSAGE THE FOCUS OF THE
FORECAST SHIFTS TO FROST AND FREEZE CHANCES OVER THE WEEKEND. GOOD
MODEL AGREEMENT THAT 8H TEMPERATURES BY 12Z SATURDAY WILL BE
ANYWHERE FROM -4 TO -6 C. HOWEVER...EVEN WITH RISING 8H TEMPERATURES
AFTER THIS....THE COLDEST MORNING MINIMUMS...AT LEAST IN THE
VALLEYS...WILL LIKELY COME SUNDAY MORNING WITH BETTER RADIATIONAL
COOLING FOR THE SATURDAY NIGHT...SUNDAY MORNING PERIOD. ANOTHER
SHORT WAVE AND SURFACE FRONTAL SYSTEM LOOKS TO AFFECT THE AREA BY
WEDNESDAY OF NEXT WEEK. HOWEVER TIMING ON THIS IS STILL UNCERTAIN AS
HIGH PRESSURE OFF THE ATLANTIC COAST LOOKS TO STALL THE FRONTAL
PROGRESSION.

FOR SENSIBLE WEATHER IT LOOKS LIKE HIGH TEMPS WILL BE IN A FREEFALL
TUMBLE EARLY IN THE EXTENDED FORECAST. FRIDAY WILL STRUGGLE INTO THE
MID 60S AND THEN SAT WILL ONLY GET TO THE MID 50S. EXPECT LOW TEMPS
SUNDAY MORNING AS STATED EARLIER TO BE THE COLDEST OF THE WEEK WITH
READINGS IN THE MID 30S. WITH GOOD RADIATIONAL COOLING WE COULD SEE
PATCHY FROST IN SOME OF THE DEEPER VALLEYS BY DAY BREAK ON SUNDAY.
DAY TIME HIGHS ON SUN WILL SURGE TO THE LOWER 60S...THE UPPER 60S
FOR MON AND THE LOWER 70S BY TUE. THEN THE NEXT COLD FRONT WILL ONCE
AGAIN COOL THINGS OFF AS THE RAIN MOVES IN AND HOLDS HIGH TEMPS ON
WED TO JUST THE MID 50S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 655 AM EDT WED APR 17 2013

THUNDERSTORMS CONTINUE TO FIRE AND MOVE EASTWARD INTO EAST KENTUCKY.
A BRIEF PERIOD OF IFR CONDITIONS CAN BE EXPECTED IN HEAVY RAIN WHERE
THE STORMS HIT. THEY HAVE ALSO BEEN PRODUCING VIVID CLOUD TO GROUND
LIGHTNING...GUSTY WINDS...AND SMALL HAIL. THE RESPONSIBLE STALLED
FRONTAL BOUNDARY WILL START TO NUDGE NORTHWARD IN THE AFTERNOON
RESULTING IN A DECREASE IN THUNDERSTORM COVERAGE LATE IN THE DAY.
DRY...VFR CONDITIONS ARE THEN EXPECTED TONIGHT...ALTHOUGH LOW LEVEL
WIND SHEAR MAY BECOME A CONCERN TOWARDS THE END OF THE PERIOD AS
SOUTH WINDS INCREASE JUST ABOVE THE SURFACE. WILL LET LATER SHIFTS
REEVALUATE THE NEED TO CARRY THAT IN THE TAFS FOR A FEW HOURS BEFORE
SURFACE WINDS RESPOND AND GET GUSTY ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ABE
SHORT TERM...ABE
LONG TERM...DUSTY
AVIATION...ABE
Hazardous weather outlook, Apr 17, 6:04 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
604 AM EDT WED APR 17 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
604 AM EDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

MORE THUNDERSTORMS WILL OCCUR TODAY. ANY THUNDERSTORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO PRODUCE STRONG WIND GUSTS...SMALL HAIL AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE THREAT FOR THUNDERSTORMS WILL
END DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOUTH WINDS WILL GUST UP TO 30 MPH AT TIMES ON THURSDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AND FRIDAY AS A COLD FRONT
SWEEPS ACROSS THE AREA.

FROST WILL BE POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS OR HAIL TODAY.

ABE/DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:44 AM EDTAreal Flood AdvisoryJKLBell, Clay, Estill, Harlan, Jackson, Knox and 5 more6 hr
Apr 17, 8:53 AM EDTFlash Flood WarningJKLClay5 hr
Apr 17, 9:23 AM EDTFlash Flood WarningJKLEstill5 hr
Apr 17, 9:57 AM EDTAreal Flood AdvisoryJKLLaurel, Rockcastle5 hr
Apr 17, 10:12 AM EDTAreal Flood WarningJKLOwsley4 hr
Apr 17, 12:45 PM EDTRiver Flood AdvisoryJKLClay23 hr
Apr 17, 2:28 PM EDTAreal Flood AdvisoryJKLHarlan4 hr
Apr 17, 3:09 PM EDTRiver Flood AdvisoryJKLLee4 days
Apr 17, 3:09 PM EDTRiver Flood AdvisoryJKLEstill4 days
Apr 17, 4:40 PM EDTRiver Flood AdvisoryJKLBell10 hr
Apr 17, 4:40 PM EDTRiver Flood AdvisoryJKLOwsley27 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.